Louisiana, 2009Flash Flood in Louisiana, September 17 to 18, 2009
September 17 to 18, 2009 · NWS SHV · 1 event in 1 county or zone
The same upper level low pressure system which brought flood producing rainfall to many portions of the region on the 14th and 15th of the month remained nearly stationary across northeast Texas on the 17th. The continued result was intense rainfall with many areas seeing flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The same upper level low pressure system which brought flood producing rainfall to many portions of the region on the 14th and 15th of the month remained nearly stationary across northeast Texas on the 17th. The continued result was intense rainfall with many areas seeing flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 17, 2:58 PM CST, 4 hours 24 minutes earlier.
Area forecast discussion, Sep 17, 2:58 PM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
358 PM CDT THU SEP 17 2009
.DISCUSSION...
WELL THE SFC LOW IS OVER DEEP EAST TEXAS AND THE UPPER LOW APPEARS
TO BE LEANING A BIT MORE OVER LA...THIS IS AS MUCH MOVEMENT IN THE
LAST 12 HOURS AS WE HAVE SEEN ALL WEEK. IT LOOKS LIKE A PIECE OF
WESTERLY ENERGY ROTATING AROUND THE LOW...STRETCHED A SPOKE DOWN OFF
SHORE. SO...SUFFICE IT SAY THIS THING MAY LOOK VERY DIFFERENT BY
MORNING...AND MAY EVEN BE OUTTA HERE OR WOBBLE BACK A BIT.
HOWEVER...STILL A LOT GOING ON THE RADAR SCOPE AND THE FLOOD WATCH
WAS EXPANDED AND EXTENDED BACK AT LUNCH TIME THROUGH THE OVERNIGHT.
WE STILL HAVE A HEAVY RAIN POTENTIAL...ESPECIALLY OVERNIGHT ON THE
NE QUAD OF THE SYSTEM...AS HAS BEEN THE CASE REPEATEDLY ALL WEEK.
SO...WE MAY BE TOO SLOW ON CLEARING OUT...BUT IT IS APPARENTLY
GOING...PER MODEL CONSENSUS. BY OPENING UP LIFTING OUT...WHILE
MERGING WITH WESTERLY ENERGY COMING OUT OF THE SW US. NEW 00Z RUN
MAY CATCH UP TO WHATS GOING ON.
OTHERWISE MAV/MEX BLENDED AND NEXT WEEKS FRONT LOOKS TO PUSH
IN...BUT THE UPPER LOW GETS CUT OFF AND HUNG UP FOR WHILE WITH GFS
AND ONLY A SHORT TIME WITH EURO. /24/
&&
.AVIATION...
BANDS OF CONVECTION CONTINUE PIVOTING AROUND A STACKED LOW IN E TX
THIS AFTERNOON. IN GENERAL...NO SIGNIFICANT CHANGE IN THE OVERALL
WEATHER PATTERN IS ANTICIPATED THROUGH 19/0000 UTC. THE LOWS ARE
EXPECTED TO SLOWLY MEANDER NEAR THE FORECAST AREA OVER THE NEXT 24
HOURS...WITH THE GREATEST FOCUS OF PRECIPITATION SLOWLY SHIFTING TO
OUR N/E TERMINALS. WIDESPREAD MVFR/IFR FLIGHT CATEGORIES ARE
FORECAST AT AREA AIRPORTS...WITH LOW CIGS/VSBYS /ESPECIALLY IN RA
AREAS/ POSSIBLY REDUCING FLIGHT CATEGORIES TO LIFR. /D. BUTTS/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 70 83 70 85 69 / 80 60 30 20 10
MLU 71 79 70 86 69 / 80 80 40 30 20
DEQ 69 81 66 85 64 / 80 60 40 30 20
TXK 68 81 68 85 68 / 80 70 40 30 20
ELD 69 81 68 84 67 / 80 80 40 40 20
TYR 69 84 68 84 67 / 70 30 30 20 10
GGG 69 83 67 85 68 / 80 30 30 20 10
LFK 70 85 69 85 68 / 60 20 30 20 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
ZONES: LAZ001>006-012>014-021.
OK...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
ZONES: OKZ077.
TX...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138.
&&
24/21Hazardous weather outlook, Sep 17, 11:00 AM CST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU SEP 17 2009
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-181100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT THU SEP 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH CENTRAL
ARKANSAS...FOR NORTHWEST AND NORTH CENTRAL LOUISIANA...FOR NORTHEAST
AND DEEP EAST TEXAS AND FOR SOUTHEAST OKLAHOMA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
OUR PERSISTENT LOW PRESSURE SYSTEM IS NOW OVER DEEP EAST TEXAS...AND
MAY DRIFT EASTWARD ACROSS TOLEDO BEND COUNTRY THIS EVENING...BUT
EFFECTIVELY LINGERING OVER MUCH OF THE FOUR STATE AREA OVERNIGHT.
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO
CONTINUE THIS AFTERNOON...EVENING AND OVERNIGHT. THE GREATEST
RAINFALL AMOUNTS WILL OCCUR TO THE NORTH AND EAST OF THE LOW...WHICH
NOW INCLUDES MUCH OF OUR FOUR STATE AREA. RAINFALL AMOUNTS NEAR
2 TO 4 INCHES MAY BE COMMON WITH ISOLATED AMOUNTS OF 6 TO 8 INCHES
POSSIBLE. MOST OF OUR SOILS ARE SATURATED..SO ANY NEW RAINFALL IS
ALMOST ALL RUNOFF...WHICH WILL LIKELY CAUSE MORE FLOODING PROBLEMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE UPPER LOW OVERHEAD WILL CONTINUE TO DRIFT EASTWARD DURING
FRIDAY FINALLY...GIVING US A DRYING OUT PERIOD FOR THE WEEKEND.
HOWEVER...STRONG THUNDERSTORMS ARE EXPECTED TO MOVE IN FROM THE
NORTHWEST BY TUESDAY...AS A COLD FRONT MOVES INTO THE AREA.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED FOR FLOODING THROUGH
THE OVERNIGHT.
24
Flash Flood, Union
- When
- September 17, 7:22 PM CST to September 18, 2:15 AM CST
- Where
- Union County, 1.87 mi NW of Rocky Branch to 1.51 mi SSW of Rocky Branch
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.697, -92.225
High water was reported over Hwy. 143 near Rocky Branch.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Tennessee, September 17, 2009$441,000 · 8 events
- Flash Flooding in Mississippi, September 17 to 18, 2009$60,000 · 8 events
- Flash Flooding and Damaging Wind in Alabama, September 17, 200961 kt wind · 15 events
- Heavy Rain in Texas, September 17, 20091 injured · 1 event
- Flash Flooding in Puerto Rico, September 17, 20094 events
- Waterspouts in Gulf of Mexico, September 17, 20093 events
- Hail in New Mexico, September 17, 20090.88 in hail · 3 events
- Flood and Damaging Wind in Florida, September 17, 200950 kt wind · 3 events
- Flash Flooding in Tennessee, September 17 to 18, 20093 events
- Hail and Heavy Rain in Arizona, September 17, 20090.75 in hail · 2 events
- Flood in Puerto Rico, September 17, 20091 event
- Flash Flood in Mississippi, September 17, 2009$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188860.